Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 11, NWS Grand Rapids, MI

July 22, 2025Mason County, Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 22, 2025, 3:40 PM EDT for Mason County, Muskegon County, Oceana County, Michigan. It took effect at Jul 23, 2025, 5:00 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2025, 3:40 PM EDT (19:40 UTC)
In effect from
Jul 23, 2025, 5:00 AM EDT
Expired
Jul 24, 2025, 12:02 AM EDT
In force
19 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WHUS43 KGRR 221940
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
340 PM EDT Tue Jul 22 2025

MIZ037-043-050-230400-
/O.NEW.KGRR.BH.S.0011.250723T0900Z-250724T0900Z/
Mason-Oceana-Muskegon-
340 PM EDT Tue Jul 22 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING 
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From early Wednesday morning through late Wednesday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south side of south piers will be
  especially hazardous due to the waves and currents approaching
  from the south. Waves will be highest and currents will be
  strongest near Big and Little Sable Points. This includes
  Ludington State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
6 follow-up statements
770 
WHUS43 KGRR 230203
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1003 PM EDT Tue Jul 22 2025

MIZ037-043-050-231015-
/O.CON.KGRR.BH.S.0011.250723T0900Z-250724T0900Z/
Mason-Oceana-Muskegon-
1003 PM EDT Tue Jul 22 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT
WEDNESDAY THROUGH LATE WEDNESDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From early Wednesday morning through late Wednesday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south side of south piers will be
  especially hazardous. Waves will be highest and currents will 
  be strongest near Big and Little Sable Points. This includes 
  Ludington State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
245 
WHUS43 KGRR 230803
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
403 AM EDT Wed Jul 23 2025

MIZ037-043-050-231615-
/O.CON.KGRR.BH.S.0011.250723T0900Z-250724T0900Z/
Mason-Oceana-Muskegon-
403 AM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds today will increase to around
  20 mph which will build waves into the 2 to 5 foot range. The
  highest waves will be found near Big and Little Sable Points
  this afternoon. South sides of south piers will be dangerous
  places to swim today, such as Pere Marquette Beach in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
437 
WHUS43 KGRR 231607
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1207 PM EDT Wed Jul 23 2025

MIZ037-043-050-240015-
/O.CON.KGRR.BH.S.0011.000000T0000Z-250724T0900Z/
Mason-Oceana-Muskegon-
1207 PM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds will continue around 20 mph 
  which will build waves into the 2 to 5 foot range. The highest 
  waves will be found near Big and Little Sable Points this 
  afternoon. South sides of south piers will be dangerous places 
  to swim today, such as Pere Marquette Beach in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
774 
WHUS43 KGRR 231935
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
335 PM EDT Wed Jul 23 2025

MIZ037-043-050-240900-
/O.CON.KGRR.BH.S.0011.000000T0000Z-250724T0900Z/
Mason-Oceana-Muskegon-
335 PM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds will continue around 20 mph 
  which will build waves into the 2 to 5 foot range. The highest 
  waves will be found near Big and Little Sable Points this 
  afternoon. South sides of south piers will be dangerous places 
  to swim today, such as Pere Marquette Beach in Muskegon..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
482 
WHUS43 KGRR 240200
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1000 PM EDT Wed Jul 23 2025

MIZ037-043-050-240900-
/O.CON.KGRR.BH.S.0011.000000T0000Z-250724T0900Z/
Mason-Oceana-Muskegon-
1000 PM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Waves will be in the 2 to 5 foot range. The
  highest waves will be near Big and Little Sable Points. South
  sides of south piers will be dangerous places to swim, such as 
  Pere Marquette Beach in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
270 
WHUS43 KGRR 240402
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1202 AM EDT Thu Jul 24 2025

MIZ037-043-050-240515-
/O.CAN.KGRR.BH.S.0011.000000T0000Z-250724T0900Z/
Mason-Oceana-Muskegon-
1202 AM EDT Thu Jul 24 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have decreased.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 3:30 PM EDT, 10 minutes earlier. Its key messages:

  • Hot and Humid Weather Coming to Lower Michigan
  • Showers and Storms Thursday through Saturday
Area forecast discussion, Jul 22, 3:30 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Tue Jul 22 2025

.KEY MESSAGES...

- Hot and Humid Weather Coming to Lower Michigan

- Showers and Storms Thursday through Saturday

&&

.DISCUSSION...
Issued at 258 PM EDT Tue Jul 22 2025

- Hot and Humid Weather Coming to Lower Michigan

Pleasant summer temperatures with moderate humidity levels are
about to come to an end as hot and muggy weather is already on its
way toward Michigan. With the 850 mb and soon the 700 mb ridge
axis passing east of Michigan, our overall wind flow is
reorienting to come out of the south, which opens the door for the
major airmass change. 850 mb temperatures will increase from
around 15C currently to near 20C tomorrow at this time. Meanwhile,
with the upper level ridge still building to our west, broad-
scale subsidence will help produce ample sunshine and allow
temperatures to make run to near the 90 degree mark tomorrow.
Humidity also surges during this time, but it is still looking
like heat index values will fall short of the widespread 100F
level we use for Heat Advisory criteria. Nevertheless, it will
feel very hot tomorrow and extra precautions are encouraged for
anyone spending sustained time outside both Wednesday and
Thursday.

Speaking of Thursday, dewpoints will truly reach excessive levels
in the low to mid 70s, combining with actual temperatures in the
low to mid 90s. These two will work together to likely produce
widespread heat index values of 100 to 105 on Thursday afternoon
for much of the area. One area of uncertainty continues to be the
chance for - and timing of - a possible line of strong
thunderstorms developing in the afternoon. The focus for these
storms is a weak upper level shortwave and attendant surface front
that impinges on West Michigan from the northwest Thursday
afternoon. By this time, the upper level heights will be falling,
the convective cap diminishing, and CAPE values upwards of 2000
j/kg. Some of these storms may even reach severe levels, with SPC
currently putting us in a Marginal severe weather outlook for
Thursday. Ahead of these storms, high level clouds may overtake
parts of the area and keep temperatures from reaching their full
potential (although still very hot and humid). So while a heat
advisory will likely be needed in subsequent forecast updates
generally along and south of I-96, it remains less clear if
northern areas along US-10 will get quite as warm.

- Showers and Storms Thursday through Saturday

As the upper ridge flattens out and the weak surface front stalls
somewhere near the Michigan southern border Thu night and Fri,
we'll see a period of unsettled showers and storms continue across
much of the area. Gradually sagging south with time, the showers
and clouds will keep temperatures down in the 80s, but the
humidity will remain quite high through the weekend. This also
means any slow-moving showers and storms will continue to be
capable of torrential rains and localized flooding through at
least the first half of the weekend.

By Sunday, the sun comes back out as ridging tries to build again
to our west, and temperatures may make another run toward the 90
degree mark for Sunday and Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 147 PM EDT Tue Jul 22 2025

VFR is likely through much of Wednesday. A few cloud areas with
bases around 5,000 feet are present this afternoon. Expecting
winds mostly under 10 knots from the east or southeast through
tonight. Muskegon has winds from the southwest this afternoon due
to proximity to the Lake Michigan lake breeze. There are a couple
models that sneak a thunderstorm in the vicinity north of
Ludington (LDM) around 18 Z Wed.

&&

.MARINE...
Issued at 258 PM EDT Tue Jul 22 2025

Sandwiched between high pressure over the Northeast US and low
pressure over the Dakotas/Minnesota, south winds will strengthen
over Lake Michigan Wednesday morning which will increase waves and
currents. The worst conditions for small craft and swimmers will be
near Big and Little Sable Points, which includes Ludington and
Silver Lake State Parks, where waves 3 to 5 feet are more likely.
Areas between Grand Haven and Whitehall are more marginal, at least
2 to 4 feet with moderate swim risk, but a chance of 3 to 5 ft and
high swim risk at times. Previous ultra-warm and windy days with
south flow this summer did not perform as much as the models
suggested, but even so, there is decent confidence for rough
conditions at least near the Sable Points.

Thunderstorms with wind shifts and gusty winds also be present over
Lake Michigan north of Ludington Wednesday afternoon.

Southwest winds and choppy conditions with at least moderate swim
risk are likely between Holland and Manistee on Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through late Wednesday
     night for MIZ037-043-050.
MARINE...Small Craft Advisory from 5 AM Wednesday to 5 AM EDT Thursday
     for LMZ847>849.

&&

DISCUSSION...AMD
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Jul 22, 5:00 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
500 AM EDT Tue Jul 22 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
500 AM EDT Tue Jul 22 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat builds on Wednesday when heat index values may push to around
100 degrees in spots. The potential is there for even warmer heat
index values on Thursday but there are some questions about clouds
and precipitation trying to spread in during the afternoon.

Thunderstorms are possible from Thursday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-230900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
500 AM EDT Tue Jul 22 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves may pose a hazard to small craft boaters and
swimmers north of Grand Haven on Wednesday and Wednesday night.

Thunderstorms are possible from Thursday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:40 PM EDTSmall Craft AdvisoryGRR32 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.